What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 5, 3:06 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 5, 3:06 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
406 PM EDT Fri Aug 5 2022
.SYNOPSIS...
Periodic shower and thunderstorm chances will continue through
Sunday as we remain under a stalled pattern.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Deep southwest moist flow will continue into the afternoon as
showers and thunderstorms begin to develop along and south of
the I-70 corridor. Freezing levels of around 13 KFT with a
saturated profile across the area combined with a developing
MCV beginning to inch northeast wards will continue to prime
the area for showers and thunderstorms into this evening.
Showers and storms will continue to form along the outflow of
the MCV and drift into Ohio and West Virgina. With PWATS still
above average (1.6 to 1.8 inches), a high freezing level, and
saturated ground from showers/storms over the last 24 hours,
flash flooding will once again pose a threat. Thus a Flash Flood
Watch will remain in effect through 03Z tonight.
With the absence of mid and upper-level dry air, the
probability of strong downbursts will be low into this evening.
Showers and storms will maintain a diurnal trend with much of
the activity waning by 06Z.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
By early Saturday the trough axis (mentioned above) will likely
advance just east into eastern OH, scattered showers and storms
appear promising in the Laurel Highlands and south of I-70
throughout the day. Despite available instability, weak DCAPE
and weak effective shear will minimize the likelihood of severe
storms. Another day of high PWATs will also again pose the
threat of showers and storms capable of heavy downpours. As has
been the case over the previous days, the diurnal trends of this
setup will continue with the convection waning by around 06Z
Saturday night. By Sunday, the approach of a second trough from
the northwest will add to the westerly flow but focus convection
more to the northwest and later in the day on Sunday. Still,
the potential for heavy rainfall can't be ruled out as we
maintain this tropical airmass in place.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Ensemble models continue to trend that a pattern shift will
occur Monday/Tuesday with an advancing cold front over the Great
Lakes. Prolong dry conditions are anticipated late week as an
elongated trough develops over the Northeast and cooler
temperatures prevail.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Thunderstorms have been quick to fire up during the day today,
through the coverage has been lower than expected. This has
prompted the removal of TEMPOs in many ports where there are no
indications of developing convection in the near future. For
the rest of the day, there are still large uncertainties with
storm coverage and timing resulting from residual outflow
boundaries and a turbulent boundary layer under peak daytime
heating.
By late afternoon and early evening, an incoming MCV from the
south will result in additional precipitation chances, but, at
this time, these storms may be predominately scattered showers.
This will have to be monitored more closely, and a better
understanding of timing and coverage will come by 00Z as we lose
daylight.
.Outlook...
Periodic, mainly diurnal, showers/tstms are possible through
the weekend and into next week as the humid environment remains
relatively unchanged.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 11 PM EDT this evening for PAZ029-031-075-
076.
OH...Flood Watch until 11 PM EDT this evening for OHZ057>059-068-
069.
WV...Flood Watch until 11 PM EDT this evening for WVZ003-004-012-
021-509>514.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Aug 5, 9:30 AM EST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1030 AM EDT Fri Aug 5 2022
OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509>514-
061430-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1030 AM EDT Fri Aug 5 2022
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Locally heavy rainfall is possible for Saturday, which could lead to
localized minor flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-PAZ007>009-013>016-020>023-073-074-WVZ001-002-
061430-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Westmoreland-Higher Elevations of Westmoreland-
Hancock-Brooke-
1030 AM EDT Fri Aug 5 2022
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Locally heavy rainfall is possible today, which could lead to
localized minor flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Locally heavy rainfall is possible for Saturday, which could lead to
localized minor flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 5, 1:59 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
259 PM EDT Fri Aug 5 2022
PAZ022-023-073-051945-
Armstrong PA-Westmoreland PA-Indiana PA-
259 PM EDT Fri Aug 5 2022
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN INDIANA...
NORTHWESTERN WESTMORELAND AND SOUTHERN ARMSTRONG COUNTIES THROUGH 345
PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ford City, or 7 miles south of Kittanning, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Indiana, Ford City, Leechburg, West Leechburg, Rural Valley, Hyde
Park, North Vandergrift, Manorville, Ford Cliff, Elderton, Creekside,
and Lenape Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4061 7962 4077 7963 4087 7920 4060 7917
TIME...MOT...LOC 1859Z 264DEG 15KT 4072 7953
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
07Special weather statement, Aug 5, 2:48 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
348 PM EDT Fri Aug 5 2022
OHZ049-058-059-068-069-WVZ012-052015-
Guernsey OH-Monroe OH-Noble OH-Harrison OH-Belmont OH-Wetzel WV-
348 PM EDT Fri Aug 5 2022
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL HARRISON...
SOUTHEASTERN GUERNSEY...MONROE...BELMONT...EASTERN NOBLE AND
NORTHWESTERN WETZEL COUNTIES THROUGH 415 PM EDT...
At 347 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Byesville to 7 miles
northeast of Marietta. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Martinsville, Barnesville, Woodsfield, Paden City, Bethesda,
Flushing, Quaker City, Sardis, Senecaville, Belmont, Beallsville, and
Clarington.
This includes Interstate 70 in Ohio between mile markers 189 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3999 8153 4022 8098 3977 8086 3976 8087
3957 8081 3956 8083 3960 8085 3958 8089
3961 8095 3954 8104 3957 8105 3958 8126
3961 8127 3961 8128 3959 8129 3960 8139
3963 8142 3963 8145 3965 8146
TIME...MOT...LOC 1947Z 239DEG 20KT 3989 8140 3950 8135
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
07Special weather statement, Aug 5, 4:01 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
501 PM EDT Fri Aug 5 2022
PAZ021-073-052130-
Westmoreland PA-Allegheny PA-
501 PM EDT Fri Aug 5 2022
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES THROUGH 530 PM EDT...
At 500 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sharpsburg, or near Pittsburgh, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsburgh, Penn Hills, Ross Township, Monroeville, Shaler Township,
Plum, Murrysville, Hampton Township, Wilkinsburg, New Kensington,
Lower Burrell, and Harrison Township.
This includes the following highways...
Pennsylvania Turnpike between mile markers 44 and 57.
Interstate 376 in Pennsylvania between mile markers 79 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4045 8000 4052 8001 4064 7974 4042 7966
TIME...MOT...LOC 2100Z 254DEG 8KT 4051 7992
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
07Special weather statement, Aug 5, 4:12 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
512 PM EDT Fri Aug 5 2022
PAZ029-031-052145-
Greene PA-Washington PA-
512 PM EDT Fri Aug 5 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHINGTON AND
NORTHERN GREENE COUNTIES THROUGH 545 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Waynesburg, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesburg, Jefferson Boro, Rogersville, Marianna, Amity, and
Nineveh.
This includes Interstate 79 in Pennsylvania between mile markers 13
and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3979 8033 3995 8048 4014 8023 3992 8003
TIME...MOT...LOC 2112Z 234DEG 11KT 3992 8034
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
07NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055343, 1055344, 1055346, 1055347, 1055348, 1055345, 1055349, 1055350, 1055355, 1055360, 1055361, 1055362, 1055365, 1055366, 1055367.